Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

Null Screen Isoparametric Hypersurfaces in Lorentzian Space Forms


In this paper, we develop the notion of screen isoparametric hypersurface for null hypersurfaces of Robertson–Walker spacetimes. Using this formalism we derive Cartan identities for the screen principal curvatures of null screen isoparametric hypersurfaces in Lorentzian space forms and provide a local characterization of such hypersurfaces.

This is a preview of subscription content, log in to check access.


  1. 1.

    Alías, L.J., Romero, A., Sánchez, M.: Spacelike hypersurfaces of constant mean curvature and Calabi–Bernstein type problems. Tohoku Math. J. (2) 49(3), 337–345 (1997)

  2. 2.

    Atindogbe, C., Harouna, M.M., Tossa, J.: Lightlike hypersurfaces in Lorentzian manifolds with constant screen principal curvatures. Afr. Diaspora J. Math 16(2), 31–45 (2014)

  3. 3.

    Besse, A.L.: Einstein Manifolds. Classics in Mathematics. Springer, Berlin (2008) (Reprint of the 1987 edition)

  4. 4.

    Cartan, É.: Familles de surfaces isoparamétriques dans les espaces à courbure constante. Ann. Mat. Pura Appl. 17(1), 177–191 (1938)

  5. 5.

    Cartan, É.: Sur des familles remarquables d’hypersurfaces isoparamétriques dans les espaces sphériques. Math. Z. 45, 335–367 (1939)

  6. 6.

    Cartan, É.: Sur des familles d’hypersurfaces isoparamétriques des espaces sphériques à 5 et à 9 dimensions. Univ. Nac. Tucumán. Revista A. 1, 5–22 (1940)

  7. 7.

    Cecil, T.E., Chi, Q.S., Jensen, G.R.: Isoparametric hypersurfaces with four principal curvatures. Ann. Math. 166, 1–76 (2007)

  8. 8.

    Cecil, T.E., Ryan, P.J.: Geometry of Hypersurfaces. Springer Monographs in Mathematics. Springer, New York (2015)

  9. 9.

    Chi, Q.S.: Isoparametric hypersurfaces with four principal curvatures, iii. J. Differ. Geom. 94, 469–504 (2013)

  10. 10.

    d’Inverno, R.: Introducing Einstein’s Relativity. The Clarendon Press, Oxford University Press, New York (1992)

  11. 11.

    Dong, J., Liu X.: Totally umbilical lightlike hypersurfaces in Robertson-Walker spacetimes. ISRN Geom., pages Art. ID 974695, 10 (2014)

  12. 12.

    Duggal, K.L., Bejancu, A.: Lightlike Submanifolds of Semi-Riemannian Manifolds and Applications. Mathematics and its Applications, vol. 364. Kluwer Academic Publishers Group, Dordrecht (1996)

  13. 13.

    Duggal, K.L., Sahin, B.: Differential Geometry of Lightlike Submanifolds. Frontiers in Mathematics. Birkhäuser, Basel (2010)

  14. 14.

    Gutiérrez, M., Olea, B.: Totally umbilic null hypersurfaces in generalized Robertson–Walker spaces. Differential Geom. Appl. 42, 15–30 (2015)

  15. 15.

    Hahn, J.: Isoparametric hypersurfaces in the pseudo-Riemannian space forms. Math. Z. 187(2), 195–208 (1984)

  16. 16.

    Hawking, S.W., Ellis, G.F.R.: The Large Scale Structure of Space-Time. Cambridge University Press, London-New York. Cambridge Monographs on Mathematical Physics, No. 1 (1973)

  17. 17.

    Kang, T.H.: On lightlike hypersurfaces of a GRW space-time. Bull. Korean Math. Soc. 49(4), 863–874 (2012)

  18. 18.

    Laura, E.: Sopra la propagazione di onde in un mezzo indefinito. Scritti Matematici Offerti ad Enrico D’Ovidio, pp. 253–278 (1918)

  19. 19.

    Levi-Civita, T.: Famiglie di superficie isoparametriche nell’ordinario spazio euclideo. Rend. Acc. Naz. Lincei. 26, 335–362 (1937)

  20. 20.

    Li, C., Wang, J.: The classification of isoparametric surfaces in \({{\mathbb{S}}}^3_1\). Kobe J. Math. 22(1–2), 1–12 (2005)

  21. 21.

    Li, Z., Xie, X.: Spacelike isoparametric hypersurfaces in lorentzian space form. Front. Math. China 1, 130–137 (2006)

  22. 22.

    Magid, M.A.: Lorentzian isoparametric hypersurfaces. Pacific J. Math. 118(1), 165–197 (1985)

  23. 23.

    Miyaoka, R.: Isoparametric hypersurfaces with \((g, m) = (6, 2)\). Ann. Math. 177, 53–110 (2013)

  24. 24.

    Montiel, S.: Real hypersurfaces of a complex hyperbolic space. J. Math. Soc. Jpn. 37, 515–535 (1985)

  25. 25.

    Münzner, H.F.M.: Isoparametrische hyperfächen in sphären. I. Math. Ann. 251, 57–71 (1980)

  26. 26.

    Münzner, H.F.M.: Isoparametrische hyperfächen in sphären. II. Math. Ann. 256, 215–232 (1981)

  27. 27.

    Navarro, M., Palmas, O., Solis, D.A.: Null screen quasi-conformal hypersurfaces in semi-Riemannian manifolds and applications (in preparation)

  28. 28.

    Navarro, M., Palmas, O., Solis, D.A.: Null hypersurfaces in generalized Robertson–Walker spacetimes. J. Geom. Phys. 106, 256–267 (2016)

  29. 29.

    Nomizu, K.: On isoparametric hypersurfaces in the Lorentzian space forms. Japan. J. Math. (N.S.) 7(1), 217–226 (1981)

  30. 30.

    Barrett, O.: Semi-Riemannian Geometry, with Applications to Relativity, volume 103 of Pure and Applied Mathematics. Academic Press, Inc., (1983)

  31. 31.

    San Martín-López, V.: Spacelike isoparametric hypersurfaces. Differ. Geom. Appl., 203–207 (2017) (to appear)

  32. 32.

    Segre, B.: Famiglie di ipersuperficie isoparametriche negli spazi euclidei ad un qualunque numero di dimensioni. Rend. Acc. Naz. Lincei. 27, 203–207 (1938)

  33. 33.

    Somigliana, C.: Sulle relazione fra il principio di huygens e l’ottica geometrica. Atti Matematici Acc. Sc. Torino, 54, 974–979 (1918–1919)

  34. 34.

    Takagi, R.: Real hypersurfaces in a complex projective space with constant principal curvatures i. J. Math. Soc. Jpn. 27, 43–53 (1975)

  35. 35.

    Wald, R.M.: General Relativity. University of Chicago Press, Chicago, IL (1984)

  36. 36.

    Xiao, L.: Lorentzian isoparametric hypersurfaces in \({{\mathbb{H}}}^{n+1}_1\). Pacific J. Math. 189(2), 377–397 (1999)

  37. 37.

    Yau, S.T.: Open problems in geometry. In S.T. Yau, editor, Chern—A Great Geometer of the Twentieth Century, pp. 275–319. International Press (1992)

Download references


The first author is grateful with CONACYT and Facultad de Ciencias, UNAM for the financial support and warm hospitality during the sabbatical year in which this work was developed. The authors thank the anonymous referee for his/her comments.

Author information

Correspondence to Matias Navarro.

Additional information

M. Navarro was partially supported by CONACYT Grant 457490 under Project FMAT-2016-0013 of UADY. O. Palmas was partially supported by UNAM under Project PAPIIT-DGAPA IN113516. D. A. Solis was partially supported by UADY under Projects P/PFCE-2017-31MSU0098J-13 and CEA-SAB-011-2017.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Navarro, M., Palmas, O. & Solis, D.A. Null Screen Isoparametric Hypersurfaces in Lorentzian Space Forms. Mediterr. J. Math. 15, 215 (2018).

Download citation


  • Null hypersurfaces
  • isoparametric hypersurfaces

Mathematics Subject Classification

  • Primary 53B30
  • Secondary 53C50